Lipodystrophydisfiguring redistribution of body fatis one of the major side effects that is causing patients and physicians to recalculate the costs associated with antiviral therapy.
Australian David Cooper, MD, one of the first to identify and call attention to the syndrome, said there are "a number of hypothesis about what causes it." Some point the finger at particular drugs, others believe the virus itself has a long-term impact on metabolism. Or perhaps it is a synergy of these factors and more. "There is no clear cut proof of which one it is," he said. "But ... these changes were not seen before the year of highly active retroviral therapy."
He is presenting research, which will be published later this month in the journal "AIDS," that focused upon a group of patients with severe lipodystrophy as well as lactic acidosis, a sign of severe liver dysfunction. "It turns out that nucleoside analogs and protease inhibitors [ PIs ] both cause metabolic disturbances," Cooper explained. "It is the intersection of these two toxicities which, I think, has led to a lot of the confusion of this syndrome."
University of California at San Francisco researcher Carl Grunfeld, MD, conceded that specific drugs might have varying degrees of impact upon the appearance of lipodystrophy. But epidemiologic studies "are increasingly pointing towards a length [ of time ] of infection, duration of treatment, and age as factors in this. In part it may be a success of the therapies" because patients live longer and the effects of HIV upon body metabolism have sufficient time to emerge.
"These changes are seen first in the people that were on the edge, who were in the checkout cue before highly active antiretroviral therapy came on board," Cooper said. Often they had been very heavily pre-treated with nucleoside analogs. But they also were older, and age itself is a risk factor for lipid dysfunction.
Grunfeld illustrated the difficulty researchers face in trying to unravel this mystery. He has seen patients with the same history of drug regimens where one has "buffalo hump," a deposit of fat in the shoulder and neck area, while another has a loss of fat in the neck area. These patterns of events do not easily sort out.
For Cooper, "The problem with implicating one drug versus another is that when the protease inhibitors were added, sometimes the nucleosides were switched around." He is afraid that some drugs were at the wrong place at the wrong time and may be blamed for problems that accrued over a period of years [ while ] on other drugs. "Just because you are taking it sometimes implicates it, but it doesn't mean there hasn't been cumulative damage."
But when pressed for a simple rule of thumb, he offered, "The longer you are exposed to a double nucleoside before you add the PI, the more likely you are to get it [ lipodystrophy ] ."